Home » Blog » Clinical Articles » In Depth Articles » Challenging the Penicillin Allergy Label

Challenging the Penicillin Allergy Label

It would be a brave doctor who would ignore the warning ‘allergic to penicillin’ when deciding which antibiotic to prescribe for a patient.

But according to a new review published recently in JAMA, despite up to 10% of the population reporting allergies to penicillin, few have clinically significant reactions.

“Although many patients report they are allergic to penicillin, clinically significant IgE-mediated or T lymphocyte-mediated penicillin hypersensitivity is uncommon (<5%),” the US review authors said.

And the issue is an important one. As the authors point out, not only will patients, labelled as having a penicillin allergy be given alternative antibiotics that are more likely to fail and cause side-effects but the use of these alternatives increase the risk of antimicrobial resistance developing. So for all these reasons, the researchers propose that is worthwhile that all patients labelled as having an allergy to penicillins be re-evaluated.

As a starting point, a comprehensive history should be taken. And while the reviewers acknowledge that, to date no allergy questionnaires have been validated in terms of defining risk levels, there are plenty of features in a history that can give a clue as to whether a person could safely be offered skin prick testing or a drug challenge.

Broadly speaking, patients with a history of a minor rash, that was not significantly itchy that developed over the course of days into the course of the antibiotic are considered low-risk. This is opposed to people who have a history of developing a very pruritic rash within minutes to hours of taking the drug (which tends to indicate an IgE-mediated reaction) or people who experienced significant blistering and/or skin desquamation after taking penicillin (which generally represents a severe T-cell-mediated reaction).

Among those patients whose rash-history suggests they are at low-risk, other factors should be considered before attempting a challenge.

“Even in the context of low-risk allergy history, patients with unstable or compromised haemodynamic or respiratory status and pregnant patients should be considered as having at least a moderate-risk history,” they said.

However, patients whose penicillin allergy history included non-allergic-type symptoms such gastrointestinal symptoms or patients who only have a family history of penicillin allergy should be considered at low-risk.

Once the patient has been assessed as being at low-risk of having an acute allergic reaction, the study authors suggest they be given amoxicillin under medical observation.

“For penicillin allergy, administration of 250mg of amoxicillin with one hour of observation demonstrates penicillin tolerance,” they said.

Should the patient tolerate this dose of amoxicillin, it can be concluded that all beta-lactams can be administered safely, and the issue of cross-reactivity (between penicillin and cephalosporin which occurs in about 2% of truly penicillin-allergic people) is rendered irrelevant.

Patients who are considered at moderate-risk of having an allergic reaction to penicillin, namely those patients with a history of urticaria or mild pruritic rashes but no anaphylaxis should be considered for skin-prick testing. Only those with a negative skin prick test should be considered for an oral drug challenge.

People with a history of high-risk reactions – usually anaphylaxis should not be skin-prick tested or challenged. They might be considered for desensitisation programs but only in select circumstances and only under the close supervision of a specialist.

All in all, the authors advocate health professionals not simply take the label of ‘allergic to penicillin’ as gospel.

“Evaluation of penicillin allergy has substantial benefits for patients by allowing improved antimicrobial choice for treatment and prophylaxis,” they concluded.

Reference

Shenoy ES, Macy E, Rowe T, Blumenthal KT. Evaluation and Management of Penicillin Allergy: A Review. JAMA 2019 Jan 15; 321(2): 188-99. DOI: 10.1001/jama.2018.19283